Kansas, 2015Winter Storm in Kansas, November 29 to 30, 2015
November 29 to 30, 2015 · NWS TOP · 3 events in 3 counties and zones
One last period of rain, freezing rain and snow occurred Sunday night into early Monday morning across north central Kansas. The counties impacted by ice accumulations that approached one quarter of an inch were only a handful including Washington, Marshall, and Clay while the rest of the area experienced enough of a warm up to keep the bulk of the precipitation as rain or as in Ottawa, Cloud…
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
One last period of rain, freezing rain and snow occurred Sunday night into early Monday morning across north central Kansas. The counties impacted by ice accumulations that approached one quarter of an inch were only a handful including Washington, Marshall, and Clay while the rest of the area experienced enough of a warm up to keep the bulk of the precipitation as rain or as in Ottawa, Cloud and Republic Counties the amounts that fell during this period were too light to verify the last winter storm warning that was issued for those areas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Nov 29, 5:27 PM CST, 4 hours 33 minutes earlier.
Area forecast discussion, Nov 29, 5:27 PM CST, 4 hours 33 minutes before
AREA FORECAST DISCUSSION
National Weather Service Topeka KS
527 PM CST SUN NOV 29 2015
...Update to aviation forecast discussion...
.SHORT TERM...(This Evening through Monday)
Issued at 243 PM CST SUN NOV 29 2015
20Z water vapor imagery shows an upper low over UT cut off from the
mean westerlies with a vort max rotating around the southwest quad
of the upper low. A fetch of mid level moisture continues to feed
into the central plains within southwest flow, although it is
shifted a little further east. At the surface, a broad area of high
pressure remains over the region. Current trends show the surface
high weakening this morning. Temps have effectively been steady with
overcast skies an neutral temperature advection.
The weather will get worse for north central and parts of northeast
KS before getting better. Models continue to show large scale
forcing overspreading the forecast area as the vort max over Las
Vegas lifts through the central plains late tonight. Large scale
assent is progged to overspread the area leading to widespread
precip overnight and Monday morning. Unfortunately the cold air at
the surface is likely to remain right about where it is. Models seem
to gradually be coming into agreement with the thermal profiles,
although the GFS continues to be the warmer solution while the HRRR
and RAP tend to keep the freezing line about where it is now. From a
big picture view, temps will be steady through the night. However
from a perspective of the precip type forecast, where the freezing
line sets up will have a major impact. The forecast tends to regard
the GFS as a slightly warm outlier which has verified to warm
recently. With this in mind think an axis of freezing rain from
Abilene through Marysville is probable. Models are generating
between a third and a half inch of QPF with the system overnight.
With temps expected to be right at or a degree or two colder than
freezing, think significant ice accumulations are possible and I
have a quarter to a third of an inch within that corridor. The model
forecast soundings also show a small window across north central KS
where there is ice in the cloud and a thermal profile hovering
around freezing. This could allow for some minor accumulations of
snow from Concordia to Washington and northwest. At this point it
looks like there could be around an inch of snow just west of the
axis if ice accumulations. From Emporia to Topeka and areas east,
temperatures are expected to remain just above freezing through the
night with precip remaining all rain. I am relatively confident in
this scenario happening, but there is a higher than normal risk in
being off on the location depending on where freezing temps set up.
Will issue a warning for the areas most likely to see the damaging
ice accumulations and have an advisory in the remaining north
central counties for a mix of freezing rain and snow.
Models are still on track in lifting the forcing north of the area
during the afternoon. Therefore precip should taper off during the
day. As the surface low lifts north, a Pacific cold front sweeps
through shifting winds to the west with weak cold air advection
occurring. Since there should not be a lot of insolation, afternoon
highs Monday are not anticipated to be much more than 5 or 10
degrees warmer than the morning temps.
.LONG TERM...(Monday Night through Sunday)
Issued at 243 PM CST SUN NOV 29 2015
Tomorrow night the mid/upper level low pressure center is forecast
to lift northeastward over the upper Midwest. There is the potential
for a shortwave rotating around the main mid level low to pass
over northeast KS during the day Tuesday. Models are indicating
fairly light precip is possible near the NE state line in the form
of rain or snow. After that there is a trend of quiet weather going
through next weekend. This current system will push the moisture well
into the gulf for several days as a reinforcing trough drops down
from western Canada. Surface high pressure gradually migrates
across the central US with temperatures warming into the 40s and
50s by the end of the week. Towards the end of the weekend a mid
level low pressure digs over the southern Rockies and eventually
the plains. This system will have some return flow ahead of it
although the moisture appears limited for now. This system has a
better chance of producing mostly rain.
&&
.AVIATION...(For the 00Z TAFS through 00Z Monday Evening)
Issued at 526 PM CST SUN NOV 29 2015
LIFR cigs are expected throughout evening and overnight hours at
all terminals. Precip should remain all rain at the Topeka
terminals, while MHK is expected to transition back to -FZRA after
midnight. All precip is expected to transition to light drizzle by
late Monday morning. Cigs will remain border line LIFR/IFR through
tomorrow evening as low status is expected to remain.
&&
.TOP Watches/Warnings/Advisories...
Winter Storm Warning until noon CST Monday for KSZ009>011-
021>023-034>037.
Winter Weather Advisory until noon CST Monday for KSZ008-020.
&&
SHORT TERM...Wolters
LONG TERM...Sanders
AVIATION...Baerg
Hazardous weather outlook, Nov 29, 3:15 PM CST, 6 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
315 PM CST SUN NOV 29 2015
KSZ008>012-020>024-026-034>040-054>056-058-059-302115-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
315 PM CST SUN NOV 29 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
ANOTHER ROUND OF WINTRY WEATHER IS EXPECTED TO OVERSPREAD AREAS
WEST OF A LINE FROM COUNCIL GROVE TO SENECA LATE THIS EVENING AND
OVERNIGHT. A NARROW AXIS OF FREEZING RAIN IS FORECAST TO SET UP
FROM ABILENE TO MARYSVILLE. NEW ICE ACCUMULATIONS OF A QUARTER TO
A THIRD OF AN INCH ARE POSSIBLE ALONG THIS CORRIDOR. FURTHER
NORTHWEST FROM CONCORDIA TO WASHINGTON...THE FREEZING RAIN MAY
CHANGE OVER TO SNOW DURING THE OVERNIGHT HOURS WITH 1 TO 2 INCHES
OF SNOW POSSIBLE. BECAUSE OF THIS...WINTER STORM WARNINGS AND
ADVISORIES ARE POSTED FOR TONIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THE FREEZING RAIN AND SNOW IS EXPECTED TO BE ONGOING DURING THE
MORNING COMMUTE MONDAY. THE WINTRY PRECIPITATION SHOULD BEGIN TO
TAPER OFF THROUGH THE AFTERNOON HOURS WITH ONLY MINOR
ACCUMULATIONS AFTER NOON.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT THE TYPE OF WINTER
PRECIPITATION FALLING AND ANY ACCUMULATIONS TO THE NATIONAL
WEATHER SERVICE IN TOPEKA.
&&
MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP
WOLTERS
Winter Storm, Marshall
- When
- November 29, 10:00 PM CST to November 30, 8:00 AM CST
- Where
- Marshall forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 39.784, -96.523 (the zone’s center; the record gives no point)
Report from EM estimated another .20 to .25 of ice accumulation from freezing rain Sunday night into early Monday morning. Report was from Marysville.
Winter Storm, Washington
- When
- November 29, 10:00 PM CST to November 30, 8:00 AM CST
- Where
- Washington forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 39.784, -97.087 (the zone’s center; the record gives no point)
Report from EM estimated another .20 to .25 of ice accumulation from freezing rain Sunday night into early Monday morning. Report was from Washington. Additional impacts were modest due to temperatures that continued to warm and thus had changed freezing rain to rain.
Winter Storm, Clay
- When
- November 29, 10:00 PM CST to November 30, 8:00 AM CST
- Where
- Clay forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 39.350, -97.165 (the zone’s center; the record gives no point)
Report from EM estimated another .20 to .25 of ice accumulation from freezing rain Sunday night into early Monday morning. Report was from Clay Center. Some sporadic power outages remained early Monday morning from the cumulative impact of the ice accumulation over the weekend.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 603362, 603364, 603365.